Format

Send to

Choose Destination
Clin Drug Investig. 2003;23(7):479-85.

Isoniazid overdose : a case series, literature review and survey of antidote availability.

Author information

1
Department of Emergency Medicine, The Townsville Hospital, Townsville, Australia.

Abstract

Tuberculosis has re-emerged as a significant public health threat over the last decade both globally and within Australia. This is thought to be largely due to the HIV epidemic, a growing itinerant population, and immigration. The antibiotic isoniazid remains an integral part of drug therapy. With the numbers of patients receiving isoniazid remaining high, the number of cases of acute poisoning is expected to be significant. This paper presents a series of two cases of isoniazid poisoning presenting to a tertiary referral centre in North Queensland. Isoniazid toxicity produces a triad of coma, metabolic acidosis and seizures. The seizures are often refractory to traditional antiepileptics. A specific antidote is available (pyridoxine [vitamin B6]) and both patients were administered this as part of their treatment. We also surveyed all hospitals in Australia with an accredited adult Emergency Department to assess the availability of pyridoxine.

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center